Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 135, NWS New Orleans, LA

July 19, 2003Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 19, 2003, 3:04 PM CDT for Jackson County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 3:04 PM CDT (20:04 UTC)
Expired
Jul 19, 2003, 3:30 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 192004
SVRNEW
MSC059-192030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
303 PM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 330 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF VANCLEAVE...OR ABOUT 10 MILES
  NORTH OF ST. MARTIN...MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3066 8887 3047 8887 3057 8839 3079 8847

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:20 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 19, 1:20 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
120 PM CDT SAT JUL 19 2003

...ANOTHER BUSY WEATHER DAY WITH SEVERE POTENTIAL EXPECTED THIS
AFTERNOON...

THE WEATHER PATTERN IS SETTING UP LIKE 2 DAYS AGO. INCREASING
CONVERGENCE ALONG AN OUTFLOW BOUNDARY JUST NORTH OF THE FORECAST
AREA COMBINED WITH TEMPERATURES NEAR 90 DEGREES CAUSED EXPLOSIVE
DEVELOPMENT OF THUNDERSTORMS IN A BROKEN TO SOLID LINE. STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTHERN PORTION
OF THE FORECAST AREA BY 2 PM...THEN ACTIVITY SHOULD MOVE SOUTH WITH
THE OUTFLOW BOUNDARY AND EVENTUALLY MERGE WITH THE SEA AND LAKE
BREEZES. SEVERAL SHORTWAVES MOVING SOUTH ALONG WITH PRONOUNCED
MID/UPPER DIFFLUENCE WILL ENHANCE THE CONVECTION TODAY. PW/S ARE
NEAR 2 INCHES NEAR THE LINE OF CONVECTION AND THIS VERY MOIST
AIRMASS WILL SAG SOUTH TODAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF SOUTH MS AND THE PORTION OF EAST CENTRAL
AND SOUTHEAST LA NORTH OF I-10 THIS AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. ISOLATED
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE SOUTH OF I-10.

UPDATED GRIDS AND ZONES TO INCLUDE HIGHER POPS AREAWIDE AND SEVERE
WORDING THIS AFTERNOON.

MCB 90/72/90/72/92 7542          BTR 91/74/90/74/91 6542
MSY 92/75/90/75/92 5442          GPT 90/74/89/74/89 6442

.NEW...NONE
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Jul 19, 12:40 PM CDT, 2 hours 24 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1240 PM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL RAPIDLY DEVELOP AND MOVE IN
FROM THE NORTH THIS AFTERNOON AND EVENING ACROSS SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI...AND THE ADJACENT COASTAL WATERS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTH MISSISSIPPI
AND ACROSS AREAS OF EAST CENTRAL AND SOUTHEAST LOUISIANA...NORTH OF
INTERSTATE 10...THIS AFTERNOON AND EVENING. THE MAIN SEVERE THREATS
WILL BE DAMAGING WIND GUSTS...FREQUENT TO CONTINUOUS LIGHTNING
STRIKES...AND HAIL. LOCALLY HEAVY DOWNPOURS ARE ALSO EXPECTED WITH
ONE TO THREE INCHES OF RAIN IN AN HOUR OR TWO POSSIBLE. PONDING OF
WATER ON ROADS AND LOW LYING AREAS IS POSSIBLE.

ELSEWHERE ACROSS AREAS SOUTH OF INTERSTATE 10 IN SOUTHEAST
LOUISIANA...ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE THIS AFTERNOON AND EVENING.

THE ATMOSPHERE WILL BE VERY WARM...MOIST AND UNSTABLE TODAY. IN
ADDITION...UPPER LEVEL DISTURBANCES AND OUTFLOW BOUNDARIES WILL MOVE
SOUTH ACROSS CENTRAL GULF COAST REGION THIS AFTERNOON AND TONIGHT
AND MERGE WITH THE SEA BREEZES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY THROUGH FRIDAY. ISOLATED STORMS MAY BRIEFLY APPROACH SEVERE
THRESHOLDS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.